| Model Number |
400SMTXSFT0308 |
| Medical Device Problem Codes |
Failure to Advance (2524); Material Deformation (2976)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/22/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the distal middle cerebral artery (mca) using penumbra smart coils (smart coils), and a non-penumbra microcatheter.During the procedure, while attempting to advance the first smart coil into the microcatheter, the physician was unable to advance the smart coil past its initial position within its introducer sheath.Subsequently, the pusher assembly became kinked.Therefore, the smart coil was removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 4.0 cm, 138.0 cm and 139.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil confirmed kinks on the pusher assembly.Further evaluation of the device revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device.Forcefully advancing the device against this resistance may have contributed to the kinks observed on the pusher assembly.During functional testing, the smart coil was unable to advance from its returned position due to the pusher assembly mid-joint being retracted proximal to the introducer sheath friction lock.After properly re-sheathing the device into its introducer sheath, the smart coil was unable to be advanced through its introducer sheath due to the kinks on the pusher assembly.The additional kink near the proximal end of the pusher assembly was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.